Florida, 2002Rip Current in Florida, May 13, 2002
May 13, 2002 · NWS MOB · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 13, 9:48 AM CST, 12 minutes earlier.
Area forecast discussion, May 13, 9:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1048 AM CDT MON MAY 13 2002
AIRMASS IS PLENTY MOIST AND UNSTABLE...HOWEVER UPPER SUPPORT IS ONCE
AGAIN LACKING AS MAIN SHORT WAVE ENERGY RIDES WELL NORTH. LATEST
RADAR SHOWS LINE OF SHOWERS/TSTMS ALONG AND AHEAD OF A COLD FRONT
(NEAR A JAN TO BTR LINE AT 1030 AM) WAS BREAKING UP...EXCEPT FOR
ACTIVITY ACROSS SOUTHERN LA WHERE BEST MOISTURE AND CAPES ARE
POOLED. THE FRONT WILL ARRIVE ACROSS THE CWA DURING MAX HEATING
WITH CAPES EXPECTED TO PUSH 3000+ J/KG MOST AREAS...ESPECIALLY NEAR
THE COAST. COUNTING ON FRONTAL FORCING AND AFTERNOON INSTABILITIES
TO SUPPORT SHOWERS/TSTMS ACROSS MUCH OF THE AREA LATER TODAY.
THEREFORE...HAVE GAMBLED A BIT AND UPPED POPS SLIGHTLY MOST AREAS
FOR THIS AFTERNOON. ALTHO SEVERE STORMS ARE NOT EXPECTED...SLIGHTLY
LOW WBZ (10-11K FT)...15-25KT VEERING LOW LEVEL WINDS AND SOME MID
LEVEL DRY AIR COULD RESULT IN A FEW PULSING STORMS THAT PRODUCE
SMALL HAIL AND/OR DOWNBURST WINDS TO NEAR 50 MPH LATER THIS
AFTERNOON. 39
MOB
AL...NONE.
FL...NONE.
MS...NONE.
In the hours before
Special weather statement, May 13, 5:12 AM CST, 4 hours 48 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-131700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
612 AM CDT MON MAY 13 2002
...A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING FOR
SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE...
...A MODERATE RISK OF RIP CURRENTS ALONG THE ALABAMA AND FLORIDA
PANHANDLE BEACHES THROUGH THIS AFTERNOON...
A COLD FRONT MIGRATING THROUGH THE LOWER MISSISSIPPI VALLEY WILL
MOVE ACROSS THE REGION TODAY AND TONIGHT...BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE WEATHER
ASSOCIATED WITH SOME OF THESE STORM LATER THIS AFTERNOON OVER
SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE. DAMAGING WINDS
AND LARGE HAIL ARE THE MAIN THREATS. THE FRONT AND ITS ASSOCIATED
WEATHER WILL BE EAST OF THE AREA BY LATE EVENING.
ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS MAY
BE NECESSARY LATER THIS AFTERNOON INTO THE EVENING OVER SOUTHWEST
ALABAMA AND THE WESTERN FLORIDA PANHANDLE.
IN ADDITION...ALONG THE COASTLINE...A MODERATE BUT PERSISTANT
SOUTHERLY WIND WILL CONTINUE THROUGH THIS AFTERNOON OVER THE COASTAL
SECTIONS OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE. THE ONSHORE
WIND IN COMBINATION WITH 4 TO 5 FOOT WAVE HEIGHTS WILL CREATE A
MODERATE RISK OF RIP CURRENTS TODAY. A RIP CURRENT IS A STRONG
NARROW CURRENT OF WATER FLOWING FROM THE BEACH THROUGH THE SURF
ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER.
WHEN ENCOUNTERING RIP CURRENTS...SWIMMERS ARE URGED TO NOT PANIC.
SWIM OR WADE PARALLEL TO THE SHORELINE...NOT DIRECTLY INTO THE SHORE
AGAINST THE CURRENT...UNTIL THE CURRENT SUBSIDES. BE ESPECIALLY
CAUTIOUS NEAR JETTIES AND PIERS. BEACHGOERS ARE URGED TO HEED THE
ADVICE OF LOCAL BEACH OFFICIALS.
A GRAPHICAL VERSION OF THIS OUTLOOK IS AVAILABLE ON THE INTERNET AT
WWW.SRH.NOAA.GOV/MOB.
Rip Current, Escambia
- When
- May 13, 10:00 AM CST
- Where
- Escambia County, Pensacola Beach
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 30.614, -87.341 (the zone’s center; the record gives no point)
A group of students from out of state were swimming in rough surf along an unguarded section of Pensacola Beach. Red flags, warning of dangerous rip currents, were flying at the time. The group were out in the water holding hands when a large wave broke the group apart. Two of the girls got in trouble in the rough water. Surfers were able to pull the two girls out of the water. Both were transported to the hospital. One of the girls died and the other was released after being kept overnight. The female that died didn't know how to swim.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, May 13, 20021 death · 2 injured · $18,000 · 60 kt wind · 20 events
- Hail and Damaging Wind in South Carolina, May 13, 20021 death · $3,000 · 1 in hail · 2 events
- Flooding in Alaska, May 13 to 21, 2002$2.2 million · 2 events
- Tornadoes and Damaging Winds in Maryland, May 13, 2002$355,000 · F1 · 13 events
- Flood in Pennsylvania, May 13 to 14, 20022 injured · $500,000 · 1 event
- Wildfire in California, May 13, 20022 injured · $400,000 · 1 event
- Damaging Winds in Virginia, May 13, 2002$83,000 · 52 kt wind · 47 events
- Tornadoes and Hail in Maryland, May 13, 2002$170,000 · F1 · 4 events
- Hail and Damaging Winds in Maryland, May 13, 2002$187,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Georgia, May 13, 2002$78,000 · 1 in hail · 33 events
- Wildfire in California, May 13, 2002$250,000 · 1 event
- Tornado in Mississippi, May 13, 2002$150,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296563.